Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 89, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 4, 2009, 5:43 AM CDT for Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2009, 5:43 AM CDT (10:43 UTC)
- Expired
- May 4, 2009, 6:15 AM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Washington Parish, LA, Pearl River County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:02 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 4, 4:02 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 402 AM CDT MON MAY 4 2009 ...A FEW MORNING STORMS MAY BECOME MARGINALLY SEVERE... .SHORT TERM... LATEST RADAR TRENDS SHOW A LINE OF THUNDERSTORMS FORMING ALONG A SURFACE TROUGH AXIS EXTENDING FROM MOCCOMB TO NEW ROADS TO LAFAYETTE AREA AND MOVING EASTWARD AROUND 12 MPH. ACTUAL SURFACE COLD FRONT IN LAG OF THIS TROUGH AXIS BUT CATCHING UP. FRONTAL LIFT AIDING TO LARGER SCALE LIFT DUE TO UPPER LEVEL DIVERGENCE AND RIGHT REAR QUADRANT JET STREAK DYNAMICS. THUSFAR...MOST OF THE CONVECTION HAS BEEN LIGHTNING GENERATORS AND HEAVY RAINFALL. GRADIENT WIND IN ADVANCE OF THE TROUGH IS ACTUALLY HIGHER THAN WINDS PRODUCED BY CONVECTION AS BOUNDARY LAYER STABILIZATION MAY BE LIMITING AMOUNT OF WIND GETTING TO SURFACE. AFTER SUNRISE THIS MAY CHANGE A BIT WITH A FEW DEGREES OF SURFACE WARMING. ALSO...A FEW STORMS EXHIBIT A HAIL SPIKE FROM TIME-TO-TIME AND SMALL HAIL MAY RESULT THIS MORNING. MAIN THREAT WILL BE VERY HEAVY RAINFALL WITH RATES AROUND 2 INCHES/HOUR AT TIMES. MOST OF THE ACTIVITY SHOULD DIMINISH BY EARLY AFTERNOON WITH FRONTAL PASSAGE BUT THE MORNING MAY BE ROUGH FOR SOME FOLKS IN THE MONDAY MORNING COMMUTE. WILL HOLD OFF ANY FLOOD WATCH AT THIS TIME DUE TO LIMITED TEMPORAL IMPACT...BUT FLOOD STATEMENTS AND ADVISORIES MAY BE WARRANTED FOR MORNING DRIVE...PARTICULARLY IN THE BATON ROUGE AREA WHERE HEAVY RAINFALL MAY BE ONGOING AROUND SUNRISE. NOT MUCH IN THE WAY OF COLD AIR BEHIND FRONT WITH LOWER TO MID 80S ANTICIPATED AFTER CLOUDS BREAK THIS AFTERNOON. ONLY A FEW DEGREES OF COOLING NOTED FOR TONIGHT...THEN MID 80S FOR TUESDAY AREA-WIDE. 24/RR .LONG TERM... WILL ONLY INDICATE ISOLATED DAYTIME THUNDERSTORMS WITH DAYTIME HEATING ABOVE NORMAL AND LIKELY INDUCEMENT OF LAKE AND GULF BREEZE BOUNDARIES DURING THE DAY. TEMPERATURES TO BE MAINTAINED ABOVE NORMAL THROUGH THE WEEKEND. A WEAK FRONTAL BOUNDARY MAY SAG CLOSE TO THE FORECAST AREA THURSDAY BUT WITH LITTLE UPPER SUPPORT TO REALLY PROJECT HIGH RAIN CHANCES AS BEST DYNAMICS REMAINS WELL NORTH OF THE FORECAST AREA. 24/RR && .AVIATION... /12Z TAF ISSUANCE/ SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHERN MISSISSIPPI AND EAST CENTRAL LA AND TRACKING ENEWD. THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE REST OF THE EARLY MORNING HOURS AND EXPAND IN COVERAGE AS TIME PROGRESSES. PERIODS OF HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING WILL BE POSSIBLE. WINDS WILL REMAIN SOUTH AT ALL SITES THROUGH THE PERIOD. CIGS AND VIS OF IFR TO LIFR WILL BE POSSIBLE DURING THE STRONGER STORMS. MVFR CIGS WON/T IMPROVE MUCH DURING EARLY PORTIONS OF THE DAY BUT SHOULD AT LEAST BARELY REACH VFR WITHIN A FEW HOURS OF SUNRISE. RAINFALL YESTERDAY ALONG WITH INCREASING MOISTURE WILL POSSIBLY LEAD TO FOG ISSUES AT MCB NEAR SUNRISE. RAIN CHANCES TO DECREASE AS THE AFTERNOON PROGRESSES WITH LOWER CIGS LIFTING. MEFFER && .MARINE... COLD FRONT NORTH OF THE AREA MAY APPROACH THE COAST TODAY BUT IS EXPECTED TO STALL OVER THE LAND AREAS. SCY CONDITIONS WILL PERSIST THROUGH SUNRISE EAST OF THE MISSISSIPPI RIVER AS THE FRONT APPROACHES. WINDS WILL SUBSIDE AS THE DAY PROGRESSES FROM NOON ONWARD. A GENERALLY ZONAL PATTERN IF A LITTLE NW FLOW WILL BECOME WELL ESTABLISHED ACROSS THE AREA THROUGH THIS WEEK. SFC RIDGE WILL EXTEND TO THE WESTERN GULF AGAIN TO KEEP ONSHORE FLOW IN PLACE. MEFFER && .PRELIMINARY POINT TEMPS/POPS... MCB 80 64 85 68 / 50 10 20 10 BTR 82 66 86 68 / 50 10 20 10 MSY 84 69 87 73 / 50 10 20 10 GPT 83 70 83 70 / 50 10 20 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ555-575. MS...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ575. && 24/RR 12/ME
Hazardous weather outlook, May 4, 5:10 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 510 AM CDT MON MAY 4 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-041700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 510 AM CDT MON MAY 4 2009 ...HEAVY RAINFALL AND POSSIBLE FLOODING THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 815 AM CDT FOR PORTIONS OF EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI FOR THE POTENTIAL FLOODING OF STREETS AND LOW LYING AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION DURING THE MORNING COMMUTE IN THE ADVISORY AREA. THUNDERSTORMS ALONG A COLD FRONT AND MOVING SLOWLY EASTWARD WILL BECOME STRONG TO MARGINALLY SEVERE THIS MORNING. THE PRIMARY THREAT WILL BE HIGH WINDS WITH SOME DAMAGING WINDS POSSIBLE. SOME SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS AS THEY MOVE TO THE EAST AT 15 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE THREAT SHOULD DIMINISH BY EARLY THIS AFTERNOON AS THE FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH SATURDAY. MINOR RIVER FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER NEAR MORGAN CITY UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS WILL NOT BE NEEDED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AND FIRST RESPONDERS SHOULD CLOSELY MONITOR THE WEATHER SITUATION AND BE PREPARED FOR POTENTIAL FLOOD IMPACTS IN URBAN AREAS THIS MORNING...PARTICULARLY ACROSS SOUTH MISSISSIPPI ALONG U.S. HIGHWAY 98 AND IN THE GREATER BATON ROUGE AREA. PLEASE RELAY ANY REPORTS OF FLOODING OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. 24/RR
In the hours before
Special weather statement, May 4, 1:20 AM CDT, 4 hours 23 minutes before
MSZ068-069-040715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 120 AM CDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...WILKINSON COUNTY... AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF DOLOROSA...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CROSBY BY 155 AM... 8 MILES NORTH OF GLOSTER BY 200 AM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 4, 3:46 AM CDT, 1 hour 57 minutes before
MSZ069>071-040945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 346 AM CDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING EAST AFFECTING PIKE COUNTY...WALTHALL COUNTY...AMITE COUNTY... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MCCOMB...OR ABOUT 4 MILES WEST OF MCCOMB AIRPORT...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB AIRPORT...MAGNOLIA...MCCOMB...SUMMIT...TYLERTOWN AND SALEM THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 4, 4:41 AM CDT, 1 hour 2 minutes before
LAZ036>039-MSZ069>071-077-041045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 441 AM CDT MON MAY 4 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WASHINGTON PARISH...EAST FELICIANA PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY...WALTHALL COUNTY...PEARL RIVER COUNTY...AMITE COUNTY... AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES EAST OF MCCOMB TO GREENSBURG...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... KENTWOOD...TYLERTOWN...TANGIPAHOA...MOUNT HERMAN...DEXTER...WILMER... FRANKLINTON...VARNADO...ENON...BOGALUSA...ANGIE AND CROSSROADS THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:14 PM CDT | Small Craft Advisory | LIX | 11 hr | |
| May 4, 5:46 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Charles, Saint Helena, Saint John the Baptist, Tangipahoa and 1 more | 73 days |
| May 4, 6:08 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 37 min |
| May 4, 6:14 AM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Saint Tammany, West Baton Rouge | 76 days |
| May 4, 6:37 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more | 53 min |
| May 4, 6:43 AM CDT | Tornado Warning | LIX | Washington | 32 min |
| May 4, 7:14 AM CDT | Tornado Warning | LIX | Ascension, Assumption, Iberville, Saint James | 46 min |
| May 4, 7:44 AM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 31 min |
| May 4, 7:50 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 55 min |
| May 4, 7:55 AM CDT | Tornado Warning | LIX | Ascension, Assumption, Saint James, Saint John the Baptist | 35 min |
| May 4, 8:27 AM CDT | Tornado Warning | LIX | Lafourche, Saint James, Saint John the Baptist | 33 min |
| May 4, 8:45 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Washington, West Baton Rouge | 83 days |
| May 4, 8:52 AM CDT | Tornado Warning | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist | 38 min |
| May 4, 9:00 AM CDT | Areal Flood Advisory | LIX | Assumption, Saint Charles, Saint James, Saint John the Baptist | 83 days |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | LIX | Assumption | 22 min |
| May 4, 10:17 AM CDT | Flash Flood Watch | LIX | Assumption, Saint Bernard, Saint James, Saint John the Baptist | 4 hr |
| May 4, 10:43 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines | 47 min |
| May 4, 11:03 AM CDT | Areal Flood Advisory | LIX | Assumption, Lafourche, Saint Tammany, Terrebonne | 84 days |
| May 4, 11:17 AM CDT | Special Marine Warning | LIX | 88 min | |
| May 4, 12:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 4, 3:17 PM CDT | River Flood Warning | LIX | East Baton Rouge, Pointe Coupee, West Feliciana | 44 days |
| May 4, 6:14 AM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 31 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.